Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Mixed formulation, approximation and decoupling algorithm for a penalized nematic liquid crystals model


Authors: V. Girault and F. Guillén-González
Journal: Math. Comp. 80 (2011), 781-819
MSC (2010): Primary 35Q35, 65M12, 65M15, 65M60
DOI: https://doi.org/10.1090/S0025-5718-2010-02429-9
Published electronically: December 8, 2010
MathSciNet review: 2772096
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A linear fully discrete mixed scheme, using $ C^0$ finite elements in space and a semi-implicit Euler scheme in time, is considered for solving a penalized nematic liquid crystal model (of the Ginzburg-Landau type). We prove: 1) unconditional stability and convergence towards weak solutions, and 2) first-order optimal error estimates for regular solutions (but without imposing the well-known global compatibility condition for the initial pressure in the Navier-Stokes framework). These results are valid in a general connected polygon or in a Lipschitz polyhedral domain (without any constraints on its angles).

Finally, since the scheme couples the unknowns, we propose several algorithms for decoupling the computation of these unknowns and establish their rates of convergence in convex domains when the mesh size is sufficiently small compared to the time step.


References [Enhancements On Off] (What's this?)

  • 1. Adams, R. A., Sobolev Spaces, Academic Press, New York, NY, 1975. MR 0450957 (56:9247)
  • 2. Arnold, D., Brezzi, F. and Fortin, M., A stable finite element for the Stokes equations, Calcolo, 21, 4 (1984), pp. 337-344. MR 799997 (86m:65136)
  • 3. Babuška, I., The finite element method with Lagrangian multipliers, Numer. Math., 20 (1973), pp. 179-192. MR 0359352 (50:11806)
  • 4. Becker, R., Feng, X, Prohl, A., Finite element approximations of the Ericksen-Leslie model for nematic liquid crystal flow, SIAM J. Numer. Anal. 46 4, (2008), pp. 1704-1731. MR 2399392 (2010a:65182)
  • 5. Bethuel, F., Brezis, H. and Hélein, F., Asymptotics for the minimization of a Ginzburg-Landau functional, Calc. Var., 1 (1993), pp. 123-148. MR 1261720 (94m:35083)
  • 6. Brenner, S. and Scott, L. R., The mathematical theory of finite element methods, TAM 15, Springer-Verlag, Berlin, 1994. MR 1278258 (95f:65001)
  • 7. Brezzi, F., On the existence, uniqueness and approximation of saddle-point problems arising from Lagrange multipliers, RAIRO, Anal. Num., R2 (1974), pp. 129-151. MR 0365287 (51:1540)
  • 8. Climent-Ezquerra, B., Guillén-González, F. and Rojas-Medar, M. A, Reproductivity solutions for a nematic liquid crystal model, Z. Angew. Math. Phys. (2006), pp. 984-998. MR 2279252 (2008e:76004)
  • 9. Chen, Y., The weak solutions to the evolution problems of harmonic maps, Math. Z., 201 (1989), pp. 69-74. MR 990189 (90i:58030)
  • 10. Ciarlet, P. G., Basic error estimates for elliptic problems: Finite element methods, Part 1, Handbook of Numerical Analysis, P. G. Ciarlet and J. L. Lions, eds., North-Holland, Amsterdam, 1991. MR 1115237
  • 11. Coutand, D., Shkoller, S., Well-posedness of the full Ericksen-Leslie model of nematic liquid crystals, C. R. Acad. Sci. Paris, Ser. I, 333 (2001), pp. 919-924. MR 1873808 (2002j:82118)
  • 12. Dauge, M., Neumann and mixed problems on curvilinear polyhedra, Integr. equat. Oper. Th. 15 (1992), pp. 227-261. MR 1147281 (93e:35025)
  • 13. Dauge, M., Stationary Stokes and Navier-Stokes systems on two or three-dimensional domains with corners, SIAM J. Math. Anal. 20, 1 (1989), pp. 74-97. MR 977489 (90b:35191)
  • 14. Girault, V. and Lions, J.-L., Two-grid finite-element schemes for the transient Navier-Stokes problem, M2AN 35 (2001) pp. 945-980. MR 1866277 (2003a:76078)
  • 15. Girault, V. and Raviart, P. A., Finite Element Methods for Navier-Stokes Equations. Theory and Algorithms, SCM 5, Springer-Verlag, Berlin, 1986. MR 851383 (88b:65129)
  • 16. Grisvard, P., Elliptic Problems in Nonsmooth Domains, Pitman Monographs and Studies in Mathematics 24, Pitman, Boston, MA, 1985. MR 775683 (86m:35044)
  • 17. Guillén-González, F. and Rojas-Medar, M. A., Global solution of nematic crystals models, C. R. Acad. Sci. Paris, Ser. I, 335 (2002), pp. 1085-1090. MR 1955593 (2004a:76007)
  • 18. Guillén-González, F., Rodríguez-Bellido, M. A., and Rojas-Medar, M. A., Sufficient conditions for regularity and uniqueness of a 3D nematic liquid crystal model. Math. Nach. 282 6, (2009), pp. 846-867. MR 2530884
  • 19. Guillén-González, F., Gutiérrez-Santacreu, J. V., A linear mixed finite element scheme for a nematic Eriksen-Leslie liquid crystal model. Submitted.
  • 20. Guillén-González, F., Tierra-Chica, G., On pressure error estimates for linear mixed finite element schemes applied to some incompressible fluid models. In preparation.
  • 21. Jerrison, D. and Kenig, C., The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal., 130 1, (1995), pp. 161-219. MR 1331981 (96b:35042)
  • 22. Kellog, R. B. and Osborn, J. E., A regularity for the Stokes problem in a convex polygon, J. Funct. Anal. 21 (1976), pp. 397-431. MR 0404849 (53:8649)
  • 23. Lin, F.H., Nonlinear theory of defects in nematic liquid crystals: Phase transition and flow phenomena, Comm. Pure Appl. Math., 42 (1989), pp. 789-814. MR 1003435 (90g:82076)
  • 24. Lin, F.H. and Liu, C., Non-parabolic dissipative systems modelling the flow of liquid crystals, Comm. Pure Appl. Math., 48 (1995), pp. 501-537. MR 1329830 (96a:35154)
  • 25. Lin, F.H. and Liu, C., Existence of solutions for the Ericksen-Leslie system, Arch. Rat. Mech. Anal., 154 (2000), pp. 135-156. MR 1784963 (2003a:76014)
  • 26. Lin, P. and Liu, C., Simulations of singularity dynamics in liquid crystal flows: A $ C^0$ finite element approach. Journal of Computational Physics, 215 (2006), pp. 348-362. MR 2215659 (2006m:76009)
  • 27. Lions, J. L., Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris, 1969. MR 0259693 (41:4326)
  • 28. Lions, J. L. and Magenes, E., Problèmes aux Limites non Homogènes et Applications, I, Dunod, Paris, 1968.
  • 29. Liu, C. and Walkington, N.J., Mixed methods for the approximation of liquid crystal flows, M2AN 36 2, (2002), pp. 205-222. MR 1906815 (2003c:76011)
  • 30. Liu, C. and Walkington, N.J., Approximation of liquid crystal flows, SIAM J. Numer. Anal. 37 3, (2000), pp. 725-741. MR 1740379 (2000k:65174)
  • 31. Nečas, J., Les méthodes directes en théorie des équations elliptiques, Masson, Paris, 1967.
  • 32. Prohl, A., Computational Micro-magnetism, Advances in Numerical Mathematics, Teubner 2001. MR 1885923 (2004e:82067)
  • 33. Rannacher, R. and Scott, L. R., Some optimal error estimates for linear finite element approximations, Math. Comp. 38 (1982), pp. 437-445. MR 645661 (83e:65180)
  • 34. Scott, L. R. and Zhang, S., Finite element interpolation of non-smooth functions satisfying boundary conditions, Math. Comp. 54 (1990), pp. 483-493. MR 1011446 (90j:65021)
  • 35. Shkoller, S. Well-posedness and global attractors for liquid crystals on Riemannian manifolds, Comm. Partial Differ. Eq. 27, 5 & 6 (2001), pp. 1103-1137. MR 1916558 (2003f:37152)
  • 36. Simon, J., Compact sets in $ L^{p}(0,T; B)$, Ann. Mat. Pura Appl. 146 (1987), pp. 65-97. MR 916688 (89c:46055)
  • 37. Temam, R., Navier-Stokes Equations, Theory and Numerical Analysis, North-Holland, Amsterdam, 1979. MR 603444 (82b:35133)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35Q35, 65M12, 65M15, 65M60

Retrieve articles in all journals with MSC (2010): 35Q35, 65M12, 65M15, 65M60


Additional Information

V. Girault
Affiliation: Laboratoire Jacques-Louis Lions, Université Pierre et Marie Curie, 75252 Paris cedex 05, France

F. Guillén-González
Affiliation: Departamento de Ecuaciones Diferenciales y Análisis Numérico, Universidad de Sevilla, Aptdo. 1160, 41080 Sevilla, Spain

DOI: https://doi.org/10.1090/S0025-5718-2010-02429-9
Keywords: Nematic liquid crystal, Ginzburg-Landau penalization, mixed formulation, finite element method, convergence, stability, error estimates, decoupling algorithm
Received by editor(s): February 11, 2009
Received by editor(s) in revised form: March 1, 2010
Published electronically: December 8, 2010
Additional Notes: The second author was partially supported by DGI-MEC (Spain), Grant MTM2006–07932 and by Junta de Andalucía project P06-FQM-02373.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society